Proton pump inhibitors and magnesium cause for concern
A recent Australian case series has reported proton-pump inhibitor induced hypomagnesaemia (PPIH) in four patients adding to growing evidence for the potential side-effects these drugs, according to findings published in the journal Gastroenterology Report.
Dr James Wei Tatt Toh, and colleagues at Liverpool Hospital, University of New South Wales, Sydney, Australia, reported four cases of PPI-induced hypomagnesaemia in patients aged 68 to 84 years old.
Since 2006 there have been approximately 40 reported cases of proton-pump inhibitor (PPI)-induced hypomagnesaemia,” wrote Dr Wei Tatt Toh.
Patients in the case series had been prescribed esomeprazole or pantoprazole and were found to have low serum magnesium levels ranging from 0.27 to 0.54 mmol/L . The normal range for magnesium is 0.7-1.0 mmol/L.
While a range of symptoms has been described in the literature, the most common symptoms observed in our case series included muscle weakness, cramping and lethargy,” wrote Dr Wei Tatt Toh.